Chemotherapy drugs such as cisplatin are commonly used to treat several types of cancer. While chemotherapy has saved many lives, an unfortunate side effect can be ototoxicity (toxicity to the inner ear). Ototoxicity often causes permanent sensorineural hearing loss. The hearing loss starts in the ultrahigh frequencies (greater than 10000 Hz; above the range for speech perception), so it is not immediately obvious to the patient. As chemotherapy treatment continues, the hearing loss becomes more severe and affects a wider range of frequencies. Eventually, the speech range is affected and patients may require amplification with hearing aids after completing chemotherapy. Tinnitus may also occur. Lastly, chemotherapy may also affect the portion of the inner ear that is responsible for processing balance information, creating symptoms of dizziness or vertigo (feeling that the world is spinning when you are not moving).
While treating the cancer is of primary importance, it is also important to monitor hearing throughout treatment. Prior to starting chemotherapy, the following tests should be obtained: a baseline audiogram (hearing test) that includes the ultrahigh frequencies, Distortion Product Otoacoustic Emissions (to provide information about inner ear hair cell function) and possibly videonystagmography (to evaluate balance function). Follow-up hearing tests to monitor changes in hearing should be obtained at regular intervals during treatment at a schedule recommended by the audiologist. Additionally, consultation with a neurotologist (specialist of the inner ear), such as Dr. Jacob, is recommended. Intratympanic steroid injections may be recommended to prevent hearing loss or to try and recover function after a sudden hearing loss has been documented.